California, 2011High Wind in California, November 18, 2011
November 18, 2011 · NWS REV · 1 event in 1 county or zone
Strong low pressure moved through the Pacific Northwest bringing high winds to the Sierra on the 18th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure moved through the Pacific Northwest bringing high winds to the Sierra on the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 18, 5:13 AM PST, 47 minutes earlier.
Area forecast discussion, Nov 18, 5:13 AM PST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
513 AM PST FRI NOV 18 2011
.UPDATE...
MADE A QUICK UPDATE TO THE ZONES TO REDUCE PRECIP CHANCES FOR WRN NV
REGIONS MAINLY FROM RENO AND EXTENDING SOUTH OF I80. MOISTURE WITH
FRONT TRENDING DRIER WITH WV IMAGERY AND AMSU TPW MOISTURE
DEPICTING MAIN BAND OF MOISTURE ALREADY SOUTH OF OUR AREA. CHANCE
OF SNOW SHOWERS WITH SOME LIGHT ACCUMULATIONS STILL POSSIBLE THIS
EVENING WITH FRONTAL PASSAGE. TF
&&
.PREVIOUS DISCUSSION... /ISSUED 338 AM PST FRI NOV 18 2011/
SHORT TERM...
CURRENT WIND EVENT HAS BEGUN ACROSS WRN NV WITH GUSTS IN THE LEE
OF SIERRA REACHING INTO THE 50 TO 60 MPH RANGE. LOCALLY HIGHER
GUSTS IN A WIND PRONE AREA FROM THE WASHOE VALLEY NDOT SENSOR
REPORTED A WIND GUST OF 71 MPH. HIGH WINDS HAVE CAUSED SERIOUS
PROBLEMS SPREADING A WILDFIRE ABOVE SOUTHWEST RENO WHERE CURRENT
WIND GUSTS IN THE VICINITY OF THE FIRE ARE ESTIMATED TO BE IN THE
50 TO 60 MPH RANGE BASED ON THE GALENA SENSOR BASED AT ABOUT 5600
FEET WHICH IS CURRENTLY GUSTING TO 57 MPH. HIGH WIND WARNINGS ARE
CURRENTLY IN EFFECT ALONG HIGHWAY 395 FROM RENO TO MAMMOTH THROUGH
THIS AFTERNOON. THE HIGH WIND WARNING HAS BEEN EXTENDED UNTIL 4PM
FOR THE HIGHWAY 395 CORRIDOR SOUTH OF RENO INTO DOUGLAS COUNTY DUE
TO A STRONG SURFACE PRESSURE AND THERMAL GRADIENT SETTING UP THIS
AFTERNOON. THE GFS DEPICTS STRONGER 30 AGL WINDS NEAR 50KT LATER
THIS AFTERNOON OVER THE NAM DEPICTION INDICATING A MORE GRADIENT
DRIVEN WIND AND LESS OF A DOWNSLOPE COMPONENT.
LATEST TREND CONTINUES TO SHOW SLOWER FRONTAL PASSAGE AS A 130+
KT JET STREAK ON THE BACK SIDE OF THE UPPER LEVEL TROUGH WEAKENS
AS IT ROUNDS THE TROF BASE PROVIDING LESS OF PUSH FOR THE FRONT.
WITH THE SLOWER FRONT PROGRESSION, BUMPED UP MAX TEMPS MAINLY IN
THE NE PORTIONS OF THE CWA AND ALSO INCREASED SNOW LEVELS IN LINE
WITH CURRENT OBS AND MODEL TRENDING WITH SNOW LEVELS REACHING
VALLEY FLOORS LATE THIS AFTERNOON. POSSIBLE RAIN/SNOW MIX POSSIBLE
EARLY TODAY IN THE NORTHERN EXTENTS OF THE CWA BEFORE
TRANSITIONING TO ALL SNOW. SNOW ACCUMULATIONS IN THE SIERRA MAY
REACH INTO THE 4 TO 6 INCH RANGE OVER THE HIGHER ELEVATIONS NEAR
THE TAHOE AREA AND 2 TO 4 INCHES WEST OF HWY 395 IN LASSEN COUNTY.
LIGHT ACCUMULATIONS UP TO 1 INCH WILL BE POSSIBLE IN VALLEY AREAS
IN WRN NV MAINLY NORTH OF I80. WINDS WILL BEGIN TO DIMINISH THIS
EVENING AS THE FRONT PUSHES THROUGH THE REGION WITH MOST
PRECIPITATION ENDING BY SATURDAY MORNING.
THE NEXT UPPER LEVEL LOW MAKING ITS WAY SOUTH FROM THE GULF OF
ALASKA BY SUNDAY MORNING CONTINUES TO TREND TO THE WEST IN THE GFS
AND GEM KEEPING ALL DISCERNIBLE EFFECTS WEST OF OUR CWA. THE EC
REMAINS THE OUTLIER WITH A FURTHER EAST TRACK BUT HAVE MADE NO
CHANGES TO POPS AS THE GFS ENSEMBLE MEMBERS SHOW GOOD AGREEMENT
KEEPING THIS TROF TO THE WEST. OTHERWISE HIGH TEMPERATURES FOR THE
WEEKEND WILL BE IN THE UPPER 30S TO LOW 40S FOR WRN NV AND THE
SIERRA WITH LOWS IN THE TEENS AND 20S BY SATURDAY MORNING FOR WRN
NV. TF
LONG TERM...MONDAY THROUGH FRIDAY...
UPPER RIDGE DEVELOPS OVER CA/NV FOR MID WEEK, WITH WARMING
TEMPERATURES AND LIGHTER WINDS. SHARP TROUGH EXPECTED TO AFFECT THE
WEST COAST AS WE GET CLOSER TO THANKSGIVING.
MODELS ARE BEGINNING TO HINT AT POTENTIAL SPLITTING OF THE TROUGH BY
THURSDAY, WHICH WOULD TAKE THE MAIN DYNAMICS OF THE STORM SOUTH OF
OUR AREA. LATEST ECMWF/GFS DEFINITELY TAKING IT FURTHER SOUTH THAN
THE GEM, WHICH REMAINS WITH A PROGRESSIVE DIRECT HIT TO THE
RENO-TAHOE AREA. DIDN'T REALLY MAKE TOO MUCH CHANGE, DUE TO THE BIG
UNCERTAINTY THERE. STILL LOOKS LIKELY THAT WE'LL SEE A PERIOD OF
SNOW IN THE SIERRA SOMETIME BETWEEN WEDNESDAY NIGHT AND FRIDAY
MORNING. DID TREND POPS UP IN THE SIERRA FOR THAT TIME PERIOD, BUT
DEPENDING ON THE TRACK OF THE SHORTWAVE, WE MAY GET A LOT MORE OR
LESS QPF. WITH THE THANKSGIVING HOLIDAY COMING UP, ANY TRAVELERS
SHOULD MONITOR THE WEATHER CLOSELY AS WE GET A BETTER HANDLE OVER
THE NEXT FEW DAYS. HOON
AVIATION...
STRONG WINDS EXPECTED TO CONTINUE THROUGH FRIDAY AFTERNOON, WITH
MOUNTAIN TURBULENCE, LOW-LEVEL WIND SHEAR AND POTENTIALLY STRONG
CROSS WINDS.
FOR KRNO: SURFACE WINDS CONTINUE OUT OF THE SOUTH, BUT STRONG SW
WINDS, 24030G45KT, ARE CAUSING LOW-LEVEL WIND SHEAR AT AROUND 500FT.
THIS IS EXPECTED TO CONTINUE UNTIL AROUND 15Z, WHEN THE WINDS ARE
EXPECTED TO TURN OUT OF THE SOUTHWEST. CROSS WINDS FOR THE N-S
RUNWAYS WILL INCREASE AFTER 20Z, AS WINDS TURN OUT OF THE WEST.
EXPECT THAT THE STRONGEST WINDS WILL BE DURING FRIDAY
MORNING...PEAKING AROUND 40-45KT FOR KTVL AND KTRK AND 40-50KTS KRNO
AND KMMH.
MOISTURE MOVES INTO THE AREA LATER THIS AFTERNOON FOR KTRK AND KTVL.
COULD SEE A COUPLE INCHES OF SNOW ESPECIALLY FRIDAY EVENING. LOOK
FOR CIG/VIS TO MVFR/IFR BETWEEN 00-06Z FRIDAY EVENING FOR THE SIERRA
TERMINALS. AS FOR KRNO, MVFR CIG WILL BE POSSIBLE, BUT NO MAJOR
REDUCTIONS TO CIG/VIS EXPECTED. HOON
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST
THIS EVENING NVZ005.
WIND ADVISORY UNTIL 10 AM PST THIS MORNING NVZ005.
WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON NVZ002.
BLOWING DUST ADVISORY UNTIL 4 PM PST THIS AFTERNOON NVZ001-004.
HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON NVZ003.
CA...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST
THIS EVENING CAZ070-071.
WIND ADVISORY UNTIL 10 AM PST THIS MORNING CAZ070-071.
HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON CAZ073.
WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON CAZ072.
&&
HTTP://WEATHER.GOV/RENOHazardous weather outlook, Nov 18, 5:55 AM PST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
555 AM PST FRI NOV 18 2011
CAZ070>073-NVZ001>005-191400-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
555 AM PST FRI NOV 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL CONTINUE TODAY AS A COLD FRONT APPROACHES THE
REGION. A HIGH WIND WARNING IS IN EFFECT UNTIL 400 PM THIS
AFTERNOON FOR THE SIERRA FRONT AND MONO COUNTY. A BLOWING DUST
ADVISORY IS IN EFFECT FOR THE BASIN AND RANGE IN WESTERN NEVADA.
IN NORTHEAST CALIFORNIA AND NORTHERN WASHOE COUNTY A WIND ADVISORY
IS IN EFFECT UNTIL 10 AM THIS MORNING.
SNOW WILL MOVE INTO NORTHEAST CALIFORNIA AND NORTHERN WASHOE
COUNTY AS THE COLD FRONT MOVES INTO THE REGION. AS A RESULT, A
WINTER WEATHER ADVISORY IS IN EFFECT FROM 10 AM TO 10 PM THIS
EVENING.
PLEASE REFER TO THE LATEST WIND PRODUCTS /RNONPWREV KREV WWUS75/
AND WINTER WEATHER ADVISORY /RNOWSWREV KREV WWUS45/ FOR ADDITIONAL
INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEASONABLE CONDITIONS WILL RETURN TO THE REGION BY SATURDAY AND
WILL CONTINUE THROUGH MID WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER IN
ACCORDANCE TO STANDARD OPERATING PROCEDURES.
HTTP://WEATHER.GOV/RENO
O'HARA
In the hours before
Local storm report, Nov 18, 4:57 AM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
457 AM PST FRI NOV 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM NON-TSTM WND GST 4 NE MOUNT ROSE SKI ARE 39.38N 119.83W
11/17/2011 M58.00 MPH WASHOE NV MESONET
MEASURED IN GALENA AT BASE OF MT ROSE HIGHWAY.
0954 PM NON-TSTM WND GST 5 SE MOUNT ROSE SKI ARE 39.27N 119.82W
11/17/2011 M71.00 MPH WASHOE NV MESONET
MEASURED AT NDOT SITE IN WASHOE VALLEY.
1026 PM NON-TSTM WND GST 5 WSW GARDNERVILLE 38.91N 119.83W
11/17/2011 M61.00 MPH DOUGLAS NV TRAINED SPOTTER
1038 PM NON-TSTM WND GST 4 W INCLINE VILLAGE 39.25N 120.04W
11/17/2011 M60.00 MPH PLACER CA MESONET
THE LITTLE VALLEY RAWS WIND SENSOR RECORDED A GUST TO 60
MPH.
0214 AM NON-TSTM WND GST 2 S WASHOE CITY 39.29N 119.81W
11/18/2011 M76.00 MPH WASHOE NV DEPT OF HIGHWAYS
THE NDOT WIND SENSOR IN WASHOE VALLEY RECORDED A GUST TO
76 MPH.
0250 AM NON-TSTM WND GST 5 SSW RENO 39.47N 119.86W
11/18/2011 M64.00 MPH WASHOE NV MESONET
GALENA RAWS WIND SENSOR RECORDED A GUST TO 64 MPH.
0330 AM NON-TSTM WND GST 3 N RENO 39.58N 119.82W
11/18/2011 M66.00 MPH WASHOE NV OFFICIAL NWS OBS
A 66 MPH WIND GUST WAS RECORDED AT THE NWS FORECAST
OFFICE IN NORTH RENO.
&&
O'HARAHigh Wind, Mono
- When
- November 18, 6:00 AM PST to 8:00 PM PST
- Where
- Mono forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 37.939, -118.887 (the zone’s center; the record gives no point)
Widespread gusts between 70 and 91 mph were reported on the 18th, mainly south of Bridgeport. Some higher gusts include: 91 mph 4NNW Lee Vining (gap wind), 86 mph at the Mammoth-Yosemite airport, and 70 mph at the Walker RAWS. High winds caused a downed power pole which closed highway 395 in Walker while a tractor trailer truck was blown into a ditch near the intersection of highways 395 and 167.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Nevada, November 18 to 19, 20111 death · 17 injured · $8.0 million · 82 kt wind · 3 events
- High Wind in California, November 18 to 19, 20112 injured · $200,000 · 75 kt wind · 2 events
- Winter Storm in South Dakota, November 18 to 19, 201112 events
- Strong Wind in California, November 18, 20111 injured · $2,000 · 1 event
- Winter Weather in Montana, November 18 to 19, 20116 events
- Winter Storm in Wyoming, November 18 to 19, 20115 events
- Heavy Snow in South Dakota, November 18 to 19, 20115 events
- High Wind in Arizona, November 18 to 19, 201167 kt wind · 4 events
- Winter Storm and High Wind in Utah, November 18 to 19, 201156 kt wind · 3 events
- Heavy Snow in Wyoming, November 18 to 19, 20113 events
- High Wind in Texas, November 18 to 19, 201159 kt wind · 2 events
- High Wind in Colorado, November 18 to 19, 201157 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352646.